Alert archive / Oregon / Storm Warnings in 2016

Storm Warning 7, NWS Portland, OR

October 14, 2016

NWS Portland, OR issued this storm warning at Oct 14, 2016, 8:23 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2016, 8:23 AM PDT (15:23 UTC)
Expired
Oct 14, 2016, 2:00 PM PDT
In force
6 hr
Issued by
NWS Portland, OR

The text

As transmitted.

853 
WHUS76 KPQR 141523
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
823 AM PDT FRI OCT 14 2016

PZZ250-270-142330-
/O.UPG.KPQR.GL.W.0037.000000T0000Z-161014T2000Z/
/O.NEW.KPQR.SR.W.0007.161014T1523Z-161014T2100Z/
/O.CON.KPQR.HF.A.0001.161015T1500Z-161016T0300Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
823 AM PDT FRI OCT 14 2016

...STORM WARNING IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...
...HURRICANE FORCE WIND WATCH REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON. THE
GALE WARNING IS NO LONGER IN EFFECT. 

* WINDS FRIDAY...OUT OF THE SOUTH AT 30 TO 40 KT WITH GUSTS 45 TO
  50 KT. WINDS DIMINISH LATER FRIDAY AFTERNOON TO 20 TO 25 KT WITH
  GUSTS TO 30 KT.

* WINDS ON SATURDAY...AFTER A LULL IN THE WINDS LATE FRIDAY AND 
  EARLY SATURDAY...SOUTHERLY WINDS INCREASE RAPIDLY DURING THE 
  DAY. EXPECT WINDS OF 40 TO 50 KT WITH GUSTS 60 TO 65 KT FROM 
  LATE SATURDAY MORNING THROUGH THE EVENING. 

* SEAS FRIDAY...COMBINED SEAS 20 TO 25 KT. SEAS TO DROP BELOW 20
  FT FRIDAY EVENING.

* SEAS ON SATURDAY...SEAS WILL BUILD RAPIDLY ABOVE 20 FT DURING 
  THE DAY SATURDAY. THEY ARE EXPECTED TO PEAK AROUND 28 TO 32 FT 
  SATURDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A HURRICANE FORCE WIND WATCH IS ISSUED WHEN THE RISK OF HURRICANE
FORCE WINDS OF 64 KNOTS OR GREATER HAS SIGNIFICANTLY INCREASED...
BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS
INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY
WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

PZZ255-275-142330-
/O.EXT.KPQR.GL.W.0037.000000T0000Z-161014T2100Z/
/O.CON.KPQR.HF.A.0001.161015T1500Z-161016T0300Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
823 AM PDT FRI OCT 14 2016

...GALE WARNING NOW IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...
...HURRICANE FORCE WIND WATCH REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH SATURDAY EVENING...

* WINDS FRIDAY MORNING...OUT OF THE SOUTH AT 25 TO 30 KT WITH
  GUSTS 35 TO 40 KT.

* WINDS ON SATURDAY...AFTER A LULL IN THE WINDS LATE FRIDAY AND 
  EARLY SATURDAY...SOUTHERLY WINDS INCREASE RAPIDLY DURING THE 
  DAY. EXPECT WINDS OF 40 TO 50 KT WITH GUSTS 60 TO 65 KT FROM 
  LATE SATURDAY MORNING THROUGH THE EVENING. 

* SEAS FRIDAY...COMBINED SEAS 20 TO 22 FT. SEAS WILL DROP BELOW 20
  FT LATE FRIDAY AFTERNOON OR EARLY FRIDAY EVENING.

* SEAS ON SATURDAY...SEAS WILL BUILD RAPIDLY ABOVE 20 FT DURING 
  THE DAY SATURDAY. THEY ARE EXPECTED TO PEAK AROUND 28 TO 32 FT 
  SATURDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HURRICANE FORCE WIND WATCH IS ISSUED WHEN THE RISK OF HURRICANE
FORCE WINDS OF 64 KNOTS OR GREATER HAS SIGNIFICANTLY INCREASED...
BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS
INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY
WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

PZZ210-142330-
/O.CON.KPQR.RB.Y.0136.000000T0000Z-161015T1200Z/
COLUMBIA RIVER BAR-
823 AM PDT FRI OCT 14 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
5 AM PDT SATURDAY...

* IN THE MAIN CHANNEL...

* GENERAL SEAS...14 TO 16 FT THROUGH FRIDAY.

* FIRST EBB...NEAR 20 FT WITH BREAKERS DURING THE EBB AROUND 345 
  AM FRIDAY MORNING. 

* SECOND EBB...NEAR 20 FT WITH BREAKERS DURING THE STRONG EBB 
  AROUND 415 PM FRIDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this storm warning went out at Oct 14, 3:57 AM PDT, 4 hours 26 minutes earlier.

Area forecast discussion, Oct 14, 3:57 AM PDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
357 AM PDT Fri Oct 14 2016

.SYNOPSIS...Rain is transitioning to showers behind the front, which
will continue on and off through the day today. Seeing thunderstorms
over the waters, with a chance continuing over the waters and along
the Coast and Coast Range through early this afternoon. Will see a
bit of an increase in winds along the Coast this afternoon, but not
expecting winds anywhere close to what we saw yesterday. Next up is
the strongest storm yet, the Ides of October Storm, will push into
the region Saturday. This will likely bring potentially strong
damaging winds and another round of heavy rain to much of the region.
Unsettled weather continues into early next week.

&&

.SHORT TERM...(Today through Sunday)...The low that brought strong
winds to the Coast has now moved off to the North. Though still
seeing	breezy conditions, winds are much less than we saw yesterday
afternoon and evening. Today will see post-frontal showers continue
on and off through the day today. Instability generated by the
relatively warm low-level southerly flow and cooler air from the
upper-level low moving over the waters is generating thunderstorms
over the waters this morning. Will continue to see a threat for
thunderstorms along the Coast and in the Coast Range through the
morning hours into early this afternoon. The bent back occlusion from
the Low to the north will bring increased southerly winds to the
Coast midday today through early this afternoon. Later this afternoon
winds will come back down but continue to be breezy through this
evening.

As this low moves out of our region, we now move our focus to the
Saturday system, referred to as the Ides of October storm. This
system incorporates the remains of Typhoon Songda, which is currently
around 43N, 153W. This system has sped eastward along the strong Jet
Stream over the Central Pacific.  Models have come into better
agreement on a track bringing the low pressure center into the Coast
somewhere in western Washington. The GFS is the farthest south with
the landfall, but has a weaker Low as it moves onshore.  Am a little
skeptical with the depth of the Lows from the 06Z run, as they are
weaker than previous runs. The location of these systems in the left
exit region of a strong upper-level jet as well as the energy brought
to this system from the typhoon makes me think there is a chance the
system comes in stronger than the 970 mb that the models are
suggesting. Have weakened the forecast winds a bit from the forecast
yesterday, but there's a chance that the 12Z runs come in with a
deeper Low which would lead to an increase again in winds for the
system on Saturday. Either way, will see strong winds along the Coast
again on Saturday. The question is how far inland the strong winds
will get. Leaving the High Wind Watch across the area this morning.
Just a reminder, keep an eye on this system.  Any shift in the storm
track means a change in the forecast that could be significant.

Will see more rain through Saturday night, with perhaps as
much as 3 to 6 inches coastal mountains, and generally 2 to 4 inches
for the coast and Cascades. Should see 1 to 3 inches in the valleys.
At this point, there appear to be enough breaks in between the
systems to prevent river flooding. But with leaves falling off trees
now, expect areas of low-lying and other poor drainage areas, and
some urban flooding that could be exacerbated by leaf-clogged storm
drains.

There is a high probability of some high surf impacts with
Saturday's system. However, the highest seas and surge currently
appear to fortuitously occur during a low tide, so we may escape
the most serious impacts. If the timing is off by just a few
hours, though, there could be high surf in addition to some
coastal flooding. Will be keeping a close eye on the potential for
those impacts.						-McCoy

.LONG TERM...(Sunday night through Thursday)...No changes. Previous
discussion follows...Broad upper trough will remain over the Pacific
Northwest coast Sunday night and Monday morning with an associated
front likely moving through Monday morning. After that models begin
to diverge some with timing of lows moving toward the coast. This is
due the the difficulty the models having in picking up on tropical
moisture from the western Pacific being injected into the westerlies.
GFS has been consistently showing a 1000mb low moving onto the
Washington coast Tuesday with the ECMWF having a much slower solution
bringing this system over a developing weak ridge on Tuesday night
with rain brushing Northwest Oregon. Both the ECMWF and GFS build the
ridge Wednesday and Thursday pushing the storm track mostly into
Washington. I have lowered the chance of precipitation some for
Wednesday night and Thursday, but will still leave a chance or slight
chance of rain in the forecast due to the uncertainty in the models.
  Schneider
&&

.AVIATION...Pattern has turned showery with flight conditions mostly
VFR with occasional MVFR cigs. There is a slight chance of a
thunderstorm for the coastal TAF sites through the afternoon.
Inland conditions should generally remain VFR through Friday with
breezy winds out of the south gusting to around 20-25 kt. Coastal
sites will see more of a mix of VFR and MVFR with gusts as high as
35 kt.

KPDX AND APPROACHES...Breezy winds out of the south with gusts up
to 25 kt through the day. Mostly VFR conditions with occasional
MVFR in showers. Bowen

&&

.MARINE...A surface trough should maintain gales through midday
today with possibly a secondary peak in winds with gusts to 40 kt
during the late morning and early afternoon hours. Then there
will be a lull later today into early Sat between systems. Seas
should drop below 20 ft during this time, but remain between 15
and 18 ft.

A considerably stronger low pres system will bring another round
of strong winds Saturday with increasing potential for hurricane
force winds and seas above 30 ft. The general model consensus is
now for a low to develop around 40N, strengthening rapidly as it
turns sharply north inside of 130W. The models currently have the
low bottoming out somewhere around 970mb, then moving onshore
somewhere along the Washington coast or southern Vancouver Island.

There is a high probability of some high surf impacts with
Saturday's system. However, the highest seas and surge currently
appear to fortuitously occur during a low tide, so we may escape
the most serious impacts. If the timing is off by just a few
hours, though, there could be high surf in addition to some
coastal flooding. Will be keeping a close eye on the potential for
those impacts.

Considerably lighter winds should spread into the waters Sunday
and Monday, which will likely allow seas to subside well into the
teens during this period. Bowen

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Saturday afternoon through Saturday
     evening for Cascade Foothills in Lane County-Cascades in
     Lane County-Central Coast Range of Western Oregon-Central
     Oregon Coast-Central Willamette Valley-Coast Range of
     Northwest Oregon-Greater Portland Metro Area-Lower
     Columbia-North Oregon Coast-Northern Oregon Cascade
     Foothills-Northern Oregon Cascades-South Willamette Valley.

WA...High Wind Watch from Saturday afternoon through Saturday
     evening for Greater Vancouver Area-I-5 Corridor in Cowlitz
     County-South Washington Cascade Foothills-South Washington
     Cascades-South Washington Coast-Willapa Hills.

PZ...Gale Warning until 1 PM PDT this afternoon for Coastal Waters
     from Cape Shoalwater WA to Florence OR out 60 nm.

     Hurricane Force Wind Watch from Saturday morning through
     Saturday evening for Coastal Waters from Cape Shoalwater
     WA to Florence OR out 60 nm.

     Small Craft Advisory for Rough Columbia River Bar until 5 AM
     PDT Saturday.

&&

Interact with us via social media:
    www.facebook.com/NWSPortland
    www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

In the hours before

Local storm report, Oct 14, 8:23 AM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
823 AM PDT FRI OCT 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND GST     2 WNW GARIBALDI         45.57N 123.95W
10/14/2016  M60.00 MPH       TILLAMOOK          OR   MESONET

            MESONET SITE GARO3

0823 AM     TSTM WND GST     2 E OCEANSIDE           45.47N 123.93W
10/14/2016  M84.00 MPH       TILLAMOOK          OR   MESONET

            CWOP STATION AS612 CAPE MEARES. ELEVATION 1420 FT.

&&

CULLEN

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:17 PM PDTAreal Flood AdvisoryPQRClatsop, Tillamook118 min
Oct 13, 8:57 PM PDTGale WarningPQR17 hr
Oct 14, 3:51 AM PDTSpecial Marine WarningPQR39 min
Oct 14, 4:16 AM PDTSpecial Marine WarningPQR29 min
Oct 14, 5:25 AM PDTSpecial Marine WarningPQR20 min
Oct 14, 7:27 AM PDTSpecial Marine WarningPQR33 min
Oct 14, 7:39 AM PDTSevere Thunderstorm WarningPQRClatsop, Tillamook36 min
Oct 14, 8:03 AM PDTSpecial Marine WarningPQR27 min
Oct 14, 8:16 AM PDTTornado WarningPQRClatsop, Tillamook29 min
Oct 14, 8:27 AM PDTHigh Surf AdvisoryPQR13 hr
Oct 14, 8:35 AM PDTSpecial Marine WarningPQR10 min
Oct 14, 8:38 AM PDTSpecial Marine WarningPQR37 min
Oct 14, 8:41 AM PDTTornado WarningPQRTillamook34 min
Oct 14, 8:54 AM PDTTornado WarningPQRTillamook36 min
Oct 14, 8:56 AM PDTSpecial Marine WarningPQR34 min
Oct 14, 9:13 AM PDTHigh Wind WarningPQR5 hr
Oct 14, 9:14 AM PDTSpecial Marine WarningPQR61 min
Oct 14, 9:22 AM PDTTornado WarningPQRTillamook23 min
Oct 14, 9:47 AM PDTSpecial Marine WarningPQR28 min
Oct 14, 9:49 AM PDTSpecial Marine WarningPQR26 min
Oct 14, 9:50 AM PDTTornado WarningPQRClatsop25 min
Oct 14, 9:56 AM PDTTornado WarningPQRTillamook22 min
Oct 14, 11:01 AM PDTSpecial Marine WarningPQR29 min
Oct 14, 11:09 AM PDTSpecial Marine WarningPQR36 min
Oct 14, 11:11 AM PDTSevere Thunderstorm WarningPQRClatsop34 min
Oct 14, 11:32 AM PDTSpecial Marine WarningPQR28 min
Oct 14, 2:52 PM PDTHigh Wind WarningPQR27 hr
Oct 14, 2:52 PM PDTWind AdvisoryPQR25 hr
Oct 14, 3:11 PM PDTGale WarningPQR109 min
Oct 14, 3:11 PM PDTSmall Craft Advisory for WindsPQR3 hr
Oct 14, 3:11 PM PDTSmall Craft Advisory for Hazardous SeasPQR3 hr
Oct 14, 4:26 AM PDTTornado WarningPQRPacific19 min
Oct 14, 6:37 AM PDTTornado WarningPQRPacific23 min
Oct 14, 9:11 AM PDTTornado WarningPQRPacific34 min
Oct 14, 9:51 AM PDTTornado WarningPQRPacific24 min
Oct 14, 10:42 AM PDTSpecial Weather StatementPQRPacific48 min
Oct 14, 11:47 AM PDTSevere Thunderstorm WarningPQRPacific, Wahkiakum43 min
Oct 14, 12:23 PM PDTSpecial Weather StatementPQRClark52 min

Nearby

Storm Warnings in Oregon, 2016Every storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.